Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 16, 2003, 12:00 PM EDT for Lincoln County, Kentucky. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 12:00 PM EDT (16:00 UTC)
- Expired
- Jun 16, 2003, 1:30 PM EDT
- In force
- 90 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Lincoln County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 161602 FFWLMK KYC137-161730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1200 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 130 PM EDT * AT 1158 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 6 MILES NORTHEAST OF KINGS MOUNTAIN...OR ABOUT 22 MILES NORTH OF SOMERSET...MOVING NORTHEAST AT 20 MPH. RADAR HAS ALREADY ESTIMATED THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS ALREADY FALLEN IN EASTERN LINCOLN COUNTY...WITH ANOTHER INCH OR TWO POSSIBLE EARLY THIS AFTERNOON. THE GREATEST THREAT OF FLASH FLOODING APPEARS TO BE IN EASTERN LINCOLN COUNTY. * SOME LOCATIONS IN THE WARNING INCLUDE CRAB ORCHARD AND BROUGHTENTOWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3750 8487 3728 8461 3748 8446 3760 8468 $$ STUREY
2 follow-up statements
000 WGUS73 KLMK 161643 FFSLMK KYC137-161745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1243 PM EDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM EDT FOR LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY... AT 1240 PM EDT WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN CONTINUING OVER STANFORD...ROWLAND AND CRAB ORCHARD. RAINFALL SINCE NOON HAS BEEN 2 TO 3 INCHES IN THESE AREAS. DUE TO THE VERY HEAVY RAIN FLASH FLOODING OF CREEKS...STREAMS AND LOW LYING AREAS IS LIKELY THROUGH 130 PM. DO NOT CROSS FLOODED ROADWAYS. YOU MAY BE PUTTING YOUR LIFE AT RISK VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ JB
000 WGUS73 KLMK 161711 FFSLMK KYC137-161745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 110 PM EDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM EDT FOR LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY... AT 108 PM EDT LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS COUNTY ROADS AND DRIVEWAYS FLOODED OUT IN CRAB ORCHARD AND WAYNESBURG. LOCALIZED RAINFALL AROUND 3 INCHES HAS OCCURRED SINCE NOON IN LINCOLN COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ JB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:50 PM EDT, 21 hours 10 minutes earlier.
Area forecast discussion, Jun 15, 2:50 PM EDT, 21 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT SUN JUN 15 2003 SHORT TERM: VERY SHORT TERM IS HOW TO HANDLE FLOOD WATCH. MODEL MASS FILEDS NOT SO DIFFERENT NEXT 24 HRS... BUT CONSIDERABLE VARIETY OF QPF OFFERED NEVERTHELESS. WATER VAPOR IMAGERY AT MID AFTN SHOWING ELONGATED WAVE ACRS CNTRL KY...DRIFTING EWD...WHILE POTENT S/W NOTED IN NE ARKANSAS...LIFTED NEWD. MEANWHILE OLE FNT HAS MADE IT ACRS THE OH RIVER...AND WOULD NOT BE SUPRISED THAT IT MOVES NO FURTHER THE NXT FEW DAYS. MM5 INDICATING PRECIPITABLE WATER VALUES 1.8 INCHES TNGT AND THIS COMBINED WITH APRCHG ARKANSAS S/W...AND CONVG ALNG SAID FNT...SHUD HELP INCREASE SHWR/TSTM CONVERAGE LATER THIS AFTN AND EVNG. WE WILL EXTEND FLOOD WATCH TIL MIDNIGHT...SO EVNG SHFT DOES NOT HAVE TO FIDDLE WITH ZONES IF THINGS BECOME ACTIVE. ONE CAVEOT...PERSISTENT SHWRS/TSTMS IN ERN IND AND SRN OHIO...LOCATED IN DEFORMATION OR CULL AREA...IN H5 FLOW TDA. MESO ETA SHOWING DEFORMATION SETTING UP DURING THE WEE HOURS OVR OUR NRN FORECAST AREA (FA) WITH TROPICAL-LIKE NOCTURNAL RAINS. THIS IS NOT TOTALLY OUT OF THE QUESTION...BUT CONFIDENCE LEVEL NOT THAT GREAT TO HAVE A WATCH RUNNING ALL NIGHT...SINCE LCL MM5/GFS AND UMKET NOT OFFERING THIS SOLUTION. WE WILL LET THE EVENING SHIFT EVALUATE THE NEED FOR HEADLINES OVERNIGHT. WITH FRONTAL BNDRY IN OUR AREA MONDAY...ALNG WITH EMBEDDED WAVE MOVG THRU RGN IN SWLY FLOW ALOFT ... WILL AGAIN YIELD SOME SHWRS AND TSTMS PRODUCING LCLY HVY RAIN. WILL KEEP LIKELY POPS GOING IN OUR E-CNTRL AREAS...WITH 30-50 PCT ELSEWHERE. HARD TO GET A FIRM HANDLE AT THIS POINT ON POP POTENTIAL FM TUESDAY INTO WEDNESDAY...WITH NEBULOUS LOOKING PTN...AS A RESULT WILL KEEP POPS IN THE LOW CHC CATEGORY. .EXTENDED DISCUSSION...WEDNESDAY NIGHT THROUGH SUNDAY... NO MAJOR CHANGES TO THIS EXTENDED FORECAST CYCLE ALTHOUGH GFS AND 0Z MRF HAVE BOTH FLIPPED SOME IN THE DETAILS OF EXTENDED WEATHER. 12Z GFS SUGGESTS YET ANOTHER INVERTED SURFACE TROUGH TO AFFECT KENTUCKY ON THURSDAY ALTHOUGH THIS FEATURE IS POORLY RESOLVED AND IT QUICKLY RETREATS SOUTH BY THURSDAY NIGHT. THE PERIOD OF LATE THURSDAY TO EARLY SATURDAY LOOKS LIKE THE BEST BET FOR DRY WEATHER. BY LATE SATURDAY AND INTO SUNDAY THE 0Z MRF SUGGESTS WAA PRECIPITATION WILL SPREAD ACROSS THE LOWER OHIO IN RESPONSE TO TEXAS LOW PRESSURE. FOR NOW WE WILL AVOID A FLOPPING FORECAST AND KEEP THE ENTIRE PERIOD DRY ALTHOUGH BASED ON LATER MODEL DATA...MAY NEED TO ADD POPS TO NEXT WEEKEND. NO REAL CHANGES TO EXTENDED TEMPS EITHER WITH NEAR CLIMO THROUGH THE PERIOD. .LMK...FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF CENTRAL KENTUCKY AND A PART OF SOUTH CENTRAL INDIANA. STUREY/JB
Hazardous weather outlook, Jun 16, 11:30 AM EDT, 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL CONTINUE TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. FOR THIS REASON A FLOOD WATCH HAS BEEN POSTED FOR ALL OF THE OUTLOOK AREA THROUGH MIDNIGHT EDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE, PERIODS OF HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:51 PM EDT | Flash Flood Warning | LMK | Simpson | 114 min |
| Jun 15, 11:20 PM EDT | Flash Flood Warning | LMK | Warren | 85 min |
| Jun 16, 1:29 PM EDT | Flash Flood Warning | LMK | Lincoln | 91 min |
| Jun 16, 3:02 PM EDT | Flash Flood Warning | LMK | Fayette, Woodford | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.